Maryland, 2021Damaging Wind in Maryland, August 29, 2021
August 29, 2021 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced tree damage near Westernport and Luke.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced tree damage near Westernport and Luke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 29, 2:17 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Sun Aug 29 2021
.SYNOPSIS...
A front stalled near the Blue Ridge Mountains will retreat
northeastward as a warm front through tonight. A cold front will
slowly approach from the Great Lakes Monday into Monday night.
This front will stall overhead during the middle of the week as
the remnants of Ida approach from the Tennessee River Valley.
The cold front and remnants of Ida should move offshore late in
the week, giving way to building high pressure for next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A stalled front near the Blue Ridge Mountains marks the
difference between relatively cloudier and more stable
conditions to its east, and more unstable conditions ripe for
convection to its west. A convergence axis was evident as a
towering line of cumulus directly over the spine of the
Allegheny Front as of mid afternoon, and convection will likely
continue to initiate in the vicinity of this axis. Slow storm
motions could again lead to isolated heavy rainfall totals and
flooding/flash flooding, and isolated damaging downburst winds
are possible beneath the stronger thunderstorms cores given
sufficient CAPE/DCAPE. The focus for convection should be west
of I-81 and especially near the Allegheny Front through early
this evening. To the west, convection over OH/WV may move toward
the area tonight. A weak wave aloft coupled with warm and moist
advection in the low levels may result in a few showers or
thunderstorms developing/moving over parts of the area late
tonight into Monday morning.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A cold front approaching from the Great Lakes will slowly move
toward and eventually into the Mid-Atlantic Monday into Monday
night. There is uncertainty in the extent of any early morning
cloud cover and shower activity, and that will play a role in
how unstable it gets and how strong or widespread thunderstorms
will become later in the day. There is a bit of a modest
enhancement to the flow aloft expected, so storms may have a bit
more organization to them. Gusty to damaging winds and a few
instances of flooding are possible.
By Tuesday, the remnants of Ida will be moving northeastward
across the Tennessee River Valley. Meanwhile, Monday's front
will be stalling overhead. This likely sets the stage for
scattered to numerous showers and thunderstorms, with the
probability of more widespread and potentially heavy rain
increasing markedly after midnight Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Please reference the National Hurricane Center for the latest
details on the track and strength of Ida.
Ida will likely continue to be steered northeast by an
approaching trough during the middle of the week. It is becoming
increasingly likely that our region will be affected. There is
an increasing flood/flash flood risk with a potentially prolonged
period of heavy rainfall from showers and thunderstorms Wednesday
into Wednesday night. The track will determine the placement,
extent, and severity of flooding and/or severe thunderstorm and
tornado threats. There is also a threat for tidal flooding
depending on the track of the remnants. Mainstem river rises and
additional flooding is possible late in the week even after the
heaviest rainfall has gone.
The remnants' track and intensity is still a bit uncertain. It
should be moving away by Thursday. This will set the stage for a
couple of refreshing days as Canadian high pressure surges
southward. Daytime temperatures will be in the upper 70s and lower
80s with dew points in the 50s. Overnight lows will be in the 50s to
around 60, with some 40s possible in the mountains. Return flow may
result in a slight warming trend by Saturday, but precipitation is
forecast to hold off at this time.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Conditions have largely improved to VFR (except at CHO/MRB where
MVFR likely continues through mid afternoon). TSRA may approach
CHO 21-24z, with shower or iso tstm activity possible from MRB
eastward to the metro terminals late tonight into Mon AM. Patchy
fog and low clouds are likely again overnight, as well.
Additional showers and thunderstorms are possible Monday
afternoon and evening and Tuesday afternoon, perhaps becoming
more widespread later Tuesday night as the remnants of Ida
approach. Please refer to the National Hurricane Center for
details on Ida.
Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, and low ceilings are all possible.
Improving conditions should arrive by Thursday.
&&
.MARINE...
Generally light flow is expected through Tuesday, though
periodic showers and thunderstorms could result in locally gusty
winds, higher waves, and lightning strikes.
Winds may increase Wednesday into Thursday as the remnants of
Hurricane Ida pass through the region, but details remain uncertain
at this time. Please refer to the National Hurricane Center
for details on Ida.
&&
.TIDES/COASTAL FLOODING...
Slightly above normal tide levels persist, higher to the south
due to north/northeast winds. By late this afternoon into
tonight, the winds will relax and perhaps turn to the east or
south. Anomalies of around a foot would put Annapolis and DC SW
Waterfront close to, but not over, minor flood stage tonight.
Overall, the forecast falls in between the flatter ETSS and
aggressive (minor flooding at several locations) CBOFS and
Stevens ensemble.
Anomalies should decrease a little for the first part of the week,
but increasing southerly winds ahead of the remnants of Ida could
result in tidal flooding around midweek.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...ADS/DHOF
Hazardous weather outlook, Aug 29, 4:30 AM EST, 13 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EDT Sun Aug 29 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-300930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
530 AM EDT Sun Aug 29 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.
The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
scattered severe thunderstorms and scattered instances of flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary on Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-300930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
530 AM EDT Sun Aug 29 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated instances of flash flooding are possible across portions
of the Shenandoah Valley and Central Virginia this afternoon and
evening. An isolated severe thunderstorm with brief damaging wind
gusts is also possible in the same area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.
The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary on Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-300930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EDT Sun Aug 29 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated instances of flash flooding are possible this afternoon
and evening. An isolated severe thunderstorm with brief damaging
wind gusts is also possible, mainly in Highland, Pendleton, and
Grant Counties.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered thunderstorms are expected on Monday, which may produce
isolated instances of damaging winds and flash flooding during the
afternoon.
Locally heavy rain may begin Tuesday and Tuesday night, which
could cause an isolated instance of flooding.
The remnants of Ida will impact the region on Wednesday. Showers
and thunderstorms associated with this system could bring
isolated severe thunderstorms and scattered instances of flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary on Wednesday.
CJL
Thunderstorm Wind, Allegany
- When
- August 29, 5:30 PM EST
- Where
- Allegany County, 0.7 mi SE of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.492, -79.041
Two trees blew down in the Westernport and Luke area: one on wires on Riordan Road, and one on MD-135 Pratt Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Debris Flows and Flood in California, August 29 to 31, 2021$111,000 · 18 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flood and Damaging Wind in Texas, August 29, 2021$100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Michigan, August 29, 2021$17,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971064.